Does Ankylosing Spondylitis Cause Nausea?
Last updated: January 2023
There are many unwelcomed symptoms of ankylosing spondylitis (AS). The fatigue, brain fog, and pain are enough to cope with. But many people living with AS also live with digestive issues, too - these can include stomach upset, nausea, loss of appetite, and sometimes more serious conditions such as inflammatory bowel disease (IBD).
However, some of our community members are not diagnosed with IBD but still live with daily nausea and gut problems. Some studies have estimated that up to 60% of people living with AS have gut inflammation1, which could be a possible cause of nausea and other stomach distress.
What the community says about nausea
We asked our Facebook community of people living with AS if they ever experience nausea, and here's what they said:
"I carry a bottle of Zofran on me all the time for sudden bouts of nausea that just show up out of the blue."
"On high pain days yep - blood pressure is high and I’m in so much pain I get nauseous. My doctor prescribed Zofran for infusion days as they make me nauseous."
"Yes, associated with pain, activity, or out of the blue. Sometimes I get sudden nausea, then I sneeze & it goes away. So weird!!"
"When pain is spiking I get nauseous and sweats."
"All the time...pretty much every morning like morning sickness, only I know damn well there's no baby!"
"Yes. I wake up with it. Ginger candy is my saving grace."
Does ankylosing spondylitis cause nausea?
There are a few proposed ideas related to AS and nausea. Because AS is a condition that causes inflammation, it's possible that the inflammation affects gut health. It's also been theorized that people with AS have different levels of gut bacteria than people without AS.2 Gut bacteria help us digest the food we eat and can affect how we feel.
Nausea is also a side effect of the medications used to treat AS, including biologics and NSAIDS. About 25 percent of people who are on an NSAID for AS report that they have side effects such as gut pain, headache, dizziness, and nausea.3 While it's uncommon for biologics to cause nausea, there are reports of TNF inhibitors causing stomach upset, especially Remicade.4 Some people also report feeling nauseous on days of their biologic infusions.5
Pain can be nauseating
Another possible explanation is that pain may cause nausea. While this hasn't been widely studied in people with AS, it has been seen in people with conditions such as kidney stones and gallbladder stones.6 Some of our community members have expressed that when their pain is at its worst, it can cause nausea and stomach upset.
What might help
If you are experiencing nausea along with your AS, tell your healthcare provider. They may be able to adjust your medications or give you suggestions on what might help. Some other things that may help:
- Use ginger. Ginger has been used as an anti-nausea remedy for centuries. You might find that ginger hard candies, candied ginger, ginger tea, or ginger tablets may help your nausea. Some people also find that peppermint tea or peppermint candies help their nausea.
- Take your NSAIDS after you eat a meal, or at least after you've eaten a snack.
- Ask your doctor if there are any medications that might help. Some people find relief when they use prescription antacid medication or an as-needed anti-nausea medication, such as Zofran.
- Eat small, frequent meals and avoid heavy, spicy, or fried foods.
Do you experience nausea?
Have you ever had to take a leave of absence from work due to your symptoms?
Join the conversation